[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.108.121. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 14, 1978

Medical Effects of Abrupt Withdrawal of Neuroleptic Therapy

Author Affiliations

Veterans Administration Hospital Topeka, Kan

JAMA. 1978;240(2):109. doi:10.1001/jama.1978.03290020031010
Abstract

To the Editor.—  In a recent letter, Kumar (239:25, 1978) noted nausea and vomiting 24 to 48 hours after the abrupt withdrawal of thioridazine therapy. Nausea and vomiting are among the most common of the phenothiazine withdrawal symptoms and may especially be a problem for patients with gastrointestinal diseases, such as peptic ulcers. Although these symptoms can occur after abrupt withdrawal of therapy with perhaps any closely related agent, it appears that neuroleptics with more autonomic-type effects are most strongly implicated.1 Also, the symptoms may be aggravated if therapy with antiparkinsonian agents is concomitantly and abruptly withdrawn.It is a likely time that these effects are noted in the appropriate manufacturers' literature; this is currently being done for at least Thorazine, a trademark of chlorpromazine.

×